Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 1998, 1:26 AM CDT for Jackson County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1998, 1:26 AM CDT (06:26 UTC)
- Expired
- Jun 28, 1998, 2:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4171 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 280628 SVRMLI IAC097-280715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 126 AM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 215 AM CDT * AT 124 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF DUBUQUE OR 3 MILES NORTHWEST OF MONMOUTH MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANTON AROUND 130 AM CDT MONMOUTH AROUND 140 AM CDT EMELINE AROUND 145 AM CDT BALDWIN AROUND 150 AM CDT NASHVILLE AROUND 205 AM CDT THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! ANAMOSA REPORTED 60-70 MPH WIND AT 120 AM CDT. HELGESON &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:42 PM CDT, 11 hours 44 minutes earlier.
Area forecast discussion, Jun 27, 1:42 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 142 PM CDT SAT JUN 27 1998 THE 17Z SURFACE ANALYSIS HAD DEW POINTS IN THE MID AND UPPER 70S WITH A BOUNDARY ACROSS THE NORTHERN PART OF THE STATE. THE 700MB ANALYSIS HAD +13 AT DVN WHILE +10 AT MPX. BEST DIVERGENCE AT 200MB ACROSS EASTERN SOUTH DAKOTA INTO SOUTHERN MINNESOTA AND NORTHERN IOWA. AT 850MB A BOUNDARY APPEARED TO BE OVER THE SOUTHERN PART OF THE STATE EXTENDING FROM LOW PRESSURE OVER WESTERN KANSAS. THE 17Z ADAP ALSO INDICATING BOUNDARY OVER NORTHERN IOWA. AT 18Z THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER SOUTHWEST MINNESOTA... JUST NORTH OF THE BOUNDARY. THE CHALLENGE THIS FORECAST IS THUNDERSTORM CHANCE AND OVERNIGHT LOW TEMPERATURES. NGM AND ETA FAIRLY SIMILAR WITH CURRENT SITUATION. BOTH SWING A FRONT INTO WESTERN AND CENTRAL IOWA TONIGHT WITH SOMEWHAT DRIER AIR BEHIND IT. DONT EXPECT THIS FRONT TO MAKE MUCH OF A PUSH AS UPPER LEVEL FLOW SOMEWHAT PARALLEL TO FLOW. BOTH DEVELOP LARGE AREA OF 300MB DIVERGENCE OVER NORTHERN IOWA AT 00Z BUT NGM THEN LIFTS THIS DIVERGENCE INTO WISCONSIN AT 06Z AND ETA SHIFTS THIS DIVERGENCE INTO CENTRAL IOWA. NGM LOW LEVEL THETA ADVECTION IS ALSO FARTHER NORTH THAN THE ETA. BOTH MODELS INDICATING PRECIPITABLE WATER VALUES OF 150 TO 220 PERCENT OF NORMAL THROUGH THE NIGHT SO HEAVY RAIN WILL BECOME A MAJOR FACTOR IF THUNDERSTORMS MOVE INTO THE CWA. STORM RELATIVE HELICITY VALUES REMAIN HIGHEST ACROSS CENTRAL IOWA THROUGH MORNING. 700MB TEMPERATURES ALSO A CONCERN WITH +13 TO +14 ACROSS THE REGION. COOLER TEMPS AROUND MPX WHICH IS WHERE THUNDERSTORMS ARE NOW DEVELOPING. BOTH NGM AND ETA DO SUPPORT COOLER 700MB TEMPS OVER EASTER IOWA BY 12Z SUNDAY. 850-300 THICKNESS WOULD ALSO FAVOR A MORE SOUTHEAST DEVELOPMENT OF THUNDERSTORMS AS THEY MOVE INTO THE EASTERN PART OF THE STATE. WOULD AGREE ON LEAVING IN THE POPS FOR LATE NIGHT HOURS. LOW TEMPS FOR CURRENT FORECAST ALSO LOOK GOOD. CID 71/40 DBQ 69/50 MLI 72/40 BRL 75/30 WEISSER
In the hours before
Special weather statement, Jun 27, 9:35 PM CDT, 3 hours 51 minutes before
IAZ040>042-051-052-063-280830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 PM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF EASTERN IOWA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IOWA. COUNTIES IN THE WATCH INCLUDE IOWA... BENTON... LINN... BUCHANAN... DELAWARE AND DUBUQUE. SOME CITIES IN THE WATCH ARE MARENGO... VINTON... CEDAR RAPIDS... INDEPENDENCE... MANCHESTER AND DUBUQUE. A LINE OF THUNDERSTORMS FROM THE SOUTHWEST TIP OF IOWA TO NEAR DECORAH WILL CONTINUE MOVING EASTWARD INTO A VERY UNSTABLE AIR MASS SITUATED OVER EASTERN IOWA. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
Special weather statement, Jun 28, 12:04 AM CDT, 1 hour 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-281005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1204 AM CDT SUN JUN 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 500 AM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 500 AM CDT. A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA THROUGH 300 AM AND INTO NORTHWEST ILLINOIS BETWEEN 200 AM AND 500 AM. WIND GUSTS TO 80 MPH AND HAIL TO 2 INCHES IN DIAMETER ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. HELGESON
Local storm report, Jun 28, 12:26 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1206 AM CDT SAT JUN 27 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1J223 AM INDEPENDENCE IL 0.75 INCH HAIL 06/28/98 BUCHANAN
Local storm report, Jun 28, 12:49 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1244 AM CDT SAT JUN 27 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1243 AM MANCHESTER IA 0.75 INCH HAIL 06/28/98 DELEWARE
Local storm report, Jun 28, 1:18 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 118 AM CDT SUN JUN 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0118 AM ANAMOSA IA 60 TO 70 MPH WIND GUST 06/28/98 JONES
Local storm report, Jun 28, 1:22 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1246 AM CDT SAT JUN 27 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1d240 AM MANCHESTER IA 0.75 INCH HAIL 06/28/98 DELAWARE 0105 AM DELHI IA) 0.75 INCH HAIL 06/28/98 DELAWARE 0105 AM DELAWARE IA 0.75 INCH HAIL 06/27/98 DELAWARE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:44 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 46 min |
| Jun 28, 12:11 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 64 min |
| Jun 28, 12:20 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 65 min |
| Jun 28, 12:26 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 19 min |
| Jun 28, 12:43 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Linn | 62 min |
| Jun 28, 12:59 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 66 min |
| Jun 28, 1:06 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 64 min |
| Jun 28, 1:11 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| Jun 28, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 51 min |
| Jun 28, 1:35 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 65 min |
| Jun 28, 1:38 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.